- A disorder characterized by hepatic necrosis following large ingestions of acetaminophen. Symptoms may vary from initial nausea, vomiting, diaphoresis, and malaise to jaundice, confusion, somnolence, coma, and death. The clinical hallmark is the onset of symptoms within 24 hours of ingestion of acetaminophen-only or combination products.
- Acetaminophen poisoning is most often encountered following large single ingestions of acetaminophen-containing medications. Usual toxic doses are above 10 g in adults and 150 mg/kg in children. However, poisoning also occurs after acute and chronic ingestions of lesser amounts in susceptible individuals, including those who regularly abuse alcohol, are chronically malnourished, or take medications that affect hepatic metabolism of acetaminophen.
- Therapeutic adult doses are 0.5–1 g q4–6h, up to a maximum of 4 g/d. Therapeutic pediatric doses are 10–15 mg/kg q4–6h, not to exceed 5 doses in 24 hours.
- System(s) affected: Gastrointestinal; Cardiovascular; Renal/Urologic:
- Multisystem organ failure can occur.
- Synonym(s): Paracetamol poisoning
Hepatic damage may be increased if taking hepatotoxic medications chronically.Pediatric Considerations
Hepatic damage at toxic acetaminophen levels is decreased in children <6 years.Pregnancy Considerations
- Increased incidence of spontaneous abortion, especially with overdose at early gestational age
- Incidence of spontaneous abortion or fetal death appears to be increased when N-acetylcysteine (NAC) treatment is delayed.
- IV NAC is generally preferred in pregnancy since it may offer greater bioavailability.
Acetaminophen Poisoning is a sample topic found in
5-Minute Clinical Consult .
To find other 5-Minute Clinical Consult topics
please login or purchase a subscription.